How to deal with mania: call the doc. Get a med adjustment. If it's severe, he's breaking things or spending money like crazy, get him to a hospital before he does a lot of damage.
If he is still havnig a problem on a mood stabilizer, you really need to talk to the doctor about adding some Seroquel. It's really good at breaking an acute mania, and working with a stabilizer for maintenence. Most all BPs take it with their stabilizers. The others in the class cause massive weight gain and can even cause diabetes, tho, such as Zyprexa and Risperdal, so you probably want to stay away from them.
You need to make very sure he is getting adequate sleep. Lack of sleep, even for one night, can cause a manic episode, and sometimes some depression, although mania is more likely. Daily exercise, anything, is really vital to keeping the mood stable also. It relieves stress somewhat, which as you know isn't good for us!!!!
Be ready for him to be mean verbally, he doesn't mean it I promise. It's impossible to be nice when the extreme irritability sets in. Sounds and smells can set us off, even the sound of your breathing and god forbid - chewing! (Not all, but very common in type I). Do not provoke him or challenge him whatever you do. But don't ignore him, either. Both of these things are likely to set him off. Just stay very calm, tell him you know he's not feeling good, is there anything you can do. I know that's a very tall order!
The most important thing is to keep in touch - daily if need be - with the pdoc. Finding the right mix of meds is hard and I dont' know of ANY BP patient on one medication. Average is 4. I'm on 5 currently, 3 mood stabilizers (including Lamictal) an antidepressant and an antipsychotic.
I'll bet there are tons of things everybody will think of, I'm really tired today because I didn't sleep last night, so this is all I can do right now. Hope it helps!
Variety is the spice of life, BP is the key